Alert archive / Michigan / Frost Advisories in 2016

Frost Advisory 3, NWS Gaylord, MI

May 16, 201614 counties in Michigan

NWS Gaylord, MI issued this frost advisory at May 16, 2016, 4:05 PM EDT for 14 counties in Michigan. It took effect at May 17, 2016, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 16, 2016, 4:05 PM EDT (20:05 UTC)
In effect from
May 17, 2016, 2:00 AM EDT
Expired
May 17, 2016, 8:00 AM EDT
In force
6 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 25 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2016-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2016-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WWUS73 KAPX 162005
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT MON MAY 16 2016


MIZ016>019-021>024-027>030-033>035-171200-
/O.NEW.KAPX.FR.Y.0003.160517T0600Z-160517T1200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY-
ALPENA-KALKASKA-CRAWFORD-OSCODA-ALCONA-MISSAUKEE-ROSCOMMON-OGEMAW-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA...ALPENA...KALKASKA...
GRAYLING...MIO...HARRISVILLE...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH
405 PM EDT MON MAY 16 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY. 

* TEMPERATURE...CLEARING SKIES AND DIMINISHING WINDS WILL ALLOW
  TEMPERATURES TO FALL INTO THE LOWER TO MIDDLE 30S TONIGHT.

* IMPACTS...TENDER VEGETATION AND FLOWERING PLANTS MAY BE 
  DAMAGED OR KILLED BY THESE TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ADAM
1 follow-up statement
891 
WWUS73 KAPX 170217
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1017 PM EDT MON MAY 16 2016

MIZ016>019-021>024-027>030-033>035-171030-
/O.CON.KAPX.FR.Y.0003.160517T0600Z-160517T1200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY-
ALPENA-KALKASKA-CRAWFORD-OSCODA-ALCONA-MISSAUKEE-ROSCOMMON-OGEMAW-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA...ALPENA...KALKASKA...
GRAYLING...MIO...HARRISVILLE...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH
1017 PM EDT MON MAY 16 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
TUESDAY...

* TEMPERATURE...TEMPERATURES WILL CONTINUE TO FALL...WITH READINGS
  REACHING THE LOWER TO MIDDLE 30S DURING THE EARLY MORNING HOURS.

* IMPACTS...TENDER VEGETATION AND FLOWERING PLANTS MAY BE 
  DAMAGED OR KILLED BY THESE TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 16, 3:49 PM EDT, 16 minutes earlier.

Area forecast discussion, May 16, 3:49 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
349 PM EDT MON MAY 16 2016

.SHORT TERM...(This evening and overnight)
Issued at 349 PM EDT Mon May 16 2016

High impact weather potential: More frost tonight.

Mid level short wave and pocket of cold air aloft now rotating
down through lake Superior and into upper Michigan. Associated
surface low has progressed into northern lower Michigan with some
semblance of a cold front (or wind shift line) stretching across
NW lower Michigan into south-central Wisconsin. Daytime heating
and incoming cold air aloft has ginned up a few hundred joules/KG
of MUCAPE across the SE part of the CWA, and a little bit in
eastern upper MI. A nice bubbly CU field over a good part of the
CWA and scattered showers that have popped over the far E/SE
counties and parter of eastern upper.

Tonight...low pressure and front/sfc trough will advance quickly
down into southern lower Michigan this evening while high pressure
and drying take shape across the north. Ongoing heating induced
showers will last through early to mid evening before fading
followed by a clearing trend heading into the overnight hours. Not
sure that we get rid of all the cloud cover (there is additional
moisture/clouds to our north that has to rotate down through the
region). But several hours of clear to partly cloudy skies and
light winds will once again result in chilly temperatures for much
of the CWA. Perhaps not as cold (or at least not as widespread
below freezing temps) as last night. But with a good portion of
northern lower MI expected to drop into that 33 to 36 range, will
hoist another frost advisory for much of the CWA.

.LONG TERM...(Tuesday through Monday)
Issued at 349 PM EDT Mon May 16 2016

Tuesday through Thursday...

Surface high pressure will dominate northern Michigan's weather
throughout the forecast period, producing mostly clear skies, light
winds, and warmer weather. There will be a shortwave trough moving
through Tuesday into Tuesday night, but is moisture starved and will
only produce a few extra clouds throughout Tuesday afternoon with
diurnal heating. The main concern through the time period will be
the possibility of frost Tuesday and Wednesday night. Believe the
models are running a bit too high and will drop them several degrees
to account for the light winds and radiational cooling that will
occur with the clear skies.

Highs will only make it into the upper 50s to low 60s Tuesday, but
moderate to near 70 degrees by Thursday. Lows will be in the low to
mid 30s, but wouldn't be surprised to see some of our normal "cold"
spots dip into the mid to upper 20s.

TJL

Thursday night through Tuesday...

Shaping up to be a rather quiet and warm extended period. Zonal flow
that persisted through much of the week will give way to height rises
building into the region for the end of the weekend. Overall a non-
progressive pattern, with omega block over the Pacific. Strong WAA
ahead of a cut-off low over the Pac NW, the eastern end of the omega
block, will initiate the height rises mentioned above. But, long
story short, surface high pressure will dominate the period, with
clear skies and temperatures above normal.

Mayhew

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 230 PM EDT Mon May 16 2016

...Mostly VFR through Tuesday...

Surface low pressure and associated pocket of cold air aloft will
drift down through northern lower MI this afternoon/evening. This
will lead to mainly BKN cigs at the terminal sites this afternoon
although ceiling heights will remain largely VFR. Scattered
showers also a possibility at PLN/APN and cigs may briefly lower to
MVFR at PLN.

Tonight, high pressure and drier air begin to build into the
region and will bring about a clearing trend. VFR conditions
persist.

Winds, some west to northwest gustiness through the afternoon.
Winds diminish in earnest tonight and will remain under 10 knots
through Tuesday.

&&

.MARINE...
Issued at 349 PM EDT Mon May 16 2016

Some gustiness will linger into the evening hours. But high
pressure builds into the region tonight and remains in place
through much of the week. Lighter winds/waves anticipated with no
marine headlines.

&&

.APX Watches/Warnings/Advisories...
MI...FROST ADVISORY from 2 AM to 8 AM EDT Tuesday for MIZ016>019-
     021>024-027>030-033>035.

LH...NONE.
LM...NONE.
LS...NONE.
&&

SHORT TERM...Adam
LONG TERM...TJL/Mayhew
AVIATION...Adam
MARINE...Adam
Hazardous weather outlook, May 16, 11:38 AM EDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1138 AM EDT MON MAY 16 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-171000-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1138 AM EDT MON MAY 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS NEAR AND SOUTH OF A
LINE FROM ROSCOMMON TO HARRISVILLE. SEVERE STORMS ARE NOT
EXPECTED.

FROST IS ONCE AGAIN POSSIBLE LATE TONIGHT ACROSS MUCH OF NORTHERN
LOWER MICHIGAN...ESPECIALLY AWAY FROM LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AREAS OF FROST WILL BE POSSIBLE AGAIN ON TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

Nearby

Frost Advisories in Michigan, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.